Skip to main content
Log in

Stability properties of disk polynomials

  • Original Paper
  • Published:
Numerical Algorithms Aims and scope Submit manuscript


Disk polynomials form a basis of orthogonal polynomials on the disk corresponding to the radial weight \({\alpha +1 \over \pi }(1-r^{2})^{\alpha }\). In this paper, the stability properties of disk polynomials are analyzed. A conditioning associated with the representation of the least squares approximation with respect to this basis is introduced and bounded. Among all disk polynomials, the least bounds are obtained for Zernike polynomials corresponding to α = 0.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Askey, R.: Jacobi polynomial expansions with positive coefficients and imbeddings of projective spaces. Bull. Amer. Math. Soc. 74, 301–304 (1968)

    Article  MathSciNet  Google Scholar 

  2. Beals, R., Wong, R.: Special Functions and Orthogonal Polynomials Cambridge Studies in Advanced Mathematics, vol. 153. Cambridge University Press, Cambridge (2016)

    Book  Google Scholar 

  3. Briani, M., Sommariva, A., Vianello, M.: Computing Fekete and Lebesgue points: simplex, square, disk. J. Comput. Appl. Math. 236, 2477–2486 (2012)

    Article  MathSciNet  Google Scholar 

  4. Carnicer, J.M., Godés, C.: Interpolation on the disk. Numer. Algor. 66, 1–16 (2014)

    Article  MathSciNet  Google Scholar 

  5. Carnicer, J.M., Khiar, Y., Peña, J.M.: Optimal stability of the Lagrange formula and conditioning of the Newton formula. J. Approx. Theory 238, 52–66 (2019)

    Article  MathSciNet  Google Scholar 

  6. Carnicer, J.M., Khiar, Y., Peña, J.M.: Conditioning of polynomial Fourier sums, Calcolo 56. Art. 24, 23 (2019)

    MATH  Google Scholar 

  7. Cuyt, A., Yaman, I., Ibrahimoglu, B.A., Benouahmane, B.: Radial orthogonality and Lebesgue constants on the disk. Numer. Algor. 61, 291–313 (2012)

    Article  MathSciNet  Google Scholar 

  8. Dunkl, C.F., Xu, Y.: Orthogonal Polynomials of Several Variables, Second Edition Encyclopedia of Mathematics and Its Applications, vol. 155. Cambridge University Press, Cambridge (2014)

    Google Scholar 

  9. Koornwinder, T.H.: The Addition Formula for Jacobi Polynomials II. The Laplace Type Integral and the Product Formula, Report TW 133/72, Mathematisch Centrum, Amsterdam, (1972)

  10. Koornwinder, T.H.: The Addition Formula for Jacobi Polynomials III. Completion of the Proof, Report TW 135/72, Mathematisch Centrum, Amsterdam, (1972)

  11. Koornwinder, T., Kostenko, A., Teschl, G.: Jacobi polynomials, Bernstein-type inequalities and dispersion estimates for the discrete Laguerre operator. Adv. Math. 333, 796–821 (2018)

    Article  MathSciNet  Google Scholar 

  12. Logan, B.F., Shepp, L.A.: Optimal reconstruction of a function from its projections. Duke. Math. J. 42, 645–659 (1975)

    MathSciNet  MATH  Google Scholar 

  13. Lyche, T., Peña, J.M.: Optimally stable multivariate bases. Adv. Comput. Math. 20, 149–159 (2004)

    Article  MathSciNet  Google Scholar 

  14. Olver, F.W.J., Lozier, D.W., Boisvert, R.F., Clark, C.W.: NIST Handbook of Mathematical Functions. Cambridge University Press, Cambridge, Department of Commerce, Nationa Institute of Standards and Technology, Washington (2010)

  15. Pap, M., Schipp, F.: Discrete orthogonality of Zernike functions. Mathematica Pannonica 16, 137–144 (2005)

    MathSciNet  MATH  Google Scholar 

  16. Szegő, G.: Orthogonal Polynomials Colloquium Publ., vol. 23. American Mathematical Society, Providence, Rhode Island (2003)

    Google Scholar 

  17. Vasil, G.M., Burns, K.J., Lecoanet, D., Olver, S., Brown, B.P., Oishi, J.S.: Tensor calculus in polar coordinates using Jacobi polynomials. J. Comput. Phys. 325, 53–73 (2016)

    Article  MathSciNet  Google Scholar 

  18. Waldron, S.: Orthogonal polynomials on the disc. J. Approx. Theory 150, 117–131 (2008)

    Article  MathSciNet  Google Scholar 

  19. Waldron, S.: Continuous and discrete tight frames of orthogonal polynomials for a radially symmetric weight. Constr. Approx. 30, 33–52 (2009)

    Article  MathSciNet  Google Scholar 

  20. Wünsche, A.: Generalized Zernike or disc polynomials. J. Comput. Appl. Math. 174, 135–163 (2005)

    Article  MathSciNet  Google Scholar 

  21. Xu, Y.: Representation of reproducing kernels and the Lebesgue constants on the ball. J. Approx. Theory 112, 295–310 (2001)

    Article  MathSciNet  Google Scholar 

  22. Zernike, F.: Beugungstheorie des Schneidensverfahrens und seiner verbesserten Form, der Phasenkontrastmethode. Physica 1, 689–704 (1934)

    Article  Google Scholar 

Download references


This work has been partially supported by the PGC2018-096321-B-I00 Spanish Research Grant, by Gobierno de Aragó n E41_17R and Feder 2014-2020 “Construyendo Europa desde Aragón”.

Author information

Authors and Affiliations


Corresponding author

Correspondence to E. Mainar.

Additional information

Publisher’s note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Carnicer, J.M., Mainar, E. & Peña, J.M. Stability properties of disk polynomials. Numer Algor 87, 119–135 (2021).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification (2010)